Kansas, 2021

Hail and Damaging Wind in Kansas, April 6, 2021

April 6, 2021 · NWS ICT · 13 events in 5 counties and zones

Supercell thunderstorms developed along a dry line northeast of Dodge City and moved northeast into central Kansas during the evening hours of April 6th, 2021. The hail ranged in size from quarter to half dollar size with a few 60 mph wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Supercell thunderstorms developed along a dry line northeast of Dodge City and moved northeast into central Kansas during the evening hours of April 6th, 2021. The hail ranged in size from quarter to half dollar size with a few 60 mph wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Apr 6, 5:32 PM CST, 46 minutes earlier.

Area forecast discussion, Apr 6, 5:32 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
632 PM CDT Tue Apr 6 2021

.SHORT TERM...(This evening through Wednesday night)
Issued at 302 PM CDT Tue Apr 6 2021

Main surface low continues to make progress into SW Neb at this
time, with cold front pushing across NW KS, with a trailing dryline
currently located across wrn KS.

As the late afternoon progresses, short range solutions show the NW
KS cold front surging SE as the dryline surges east. Think the
combination of the two boundaries will be on the western doorstep of
the forecast area by early this evening. The main question will be
where strong/severe thunderstorm development will occur, given the
increasing convergence along the boundaries and increasing steep
lapse rates expected. Latest sounding data still shows a fairly
stout cap across the area, with cap expected to erode as the front
approaches and lift increases. Original thinking was that central KS
would have the best chance to erode the cap for storm development,
early this evening, near the triple point of the cold front and
dryline intersection. But some of the hi-rez cam solutions now seem
to be bringing the triple point further south, and develop some
convection as far south as Pratt and near Great Bend. Timing still
looks consistent with initial development probably holding off until
closer to 5-7pm (22-00z). Modest deep layer shear and veer/back/veer
shear profile should make for a messy storm mode, but could see a
few discrete storms initially, so hail size should be limited to
less than half dollars, with 60-70 mph winds possible as well given
dry mid-levels. Largest hail threat should be with initial activity
when potential for discrete storm mode is highest. But expect
strong/severe storm mode to become more of a 60-70 mph wind threat
as the storms congeal into storm clusters.

Overall tornado threat should remain on the minimal (non zero) side
given marginal LCLs, modest deep layer shear, and mixed storm mode.
However, a weak/brief tornado cannot be completely ruled out before
9 PM given strengthening low-level jet and corresponding
enlarging/looping low-level hodograph.

For the overnight hours, expect the main dryline/cold front to sweep
eastward, with a forward propagating area of showers/storms moving
east into the western Missouri by early Wed morning.  On the
backside of the front, expect chilly and blustery winds from the W-
NW going into Wed morning. Also as Wed morning progresses, expect to
see wrap around showers on the W-NW side of the main surface low to
rotate SE across most of central into south central KS for the
daytime hours, as the main upper level shortwave leads to very steep
lapse rates. There is some elevated instability as the wraparound
showers move south, so could see a few embedded rumbles of thunder
during max heating. Have expanded pops further south for Wed
afternoon (closer to the Conshort), for this chance.

Ketcham

.LONG TERM...(Thursday through Tuesday)
Issued at 302 PM CDT Tue Apr 6 2021

NW mid-upper flow will dominate the weather pattern for the end
of the week with dry conditions and seasonal temperatures as
downslope flow kicks in. Latest GFS and ECMWF do show a shortwave
dropping south in the NW flow for Fri, which will lead to a dry
cold front/wind shift pushing southeast across the area for Friday
afternoon. Moisture appears to be limited to most areas, but will
leave in a small pop for SE KS for Fri evening in case some low
level moisture can make it back into KS.

Rest of the weekend looks dry and seasonal, as NW flow and weak
ridging moves across the region.

Ketcham

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 626 PM CDT Tue Apr 6 2021

A cluster of storms has developed across central Kansas along the
intersection of the cold front and dryline. Areas most likely to
be impacted will be KRSL-KGBD as the storms lift rapidly north and
east across the area this evening. We could see some wind gusts to
around 50 knots along with large hail as the storms move toward
KRSL through 02Z. Other storms may develop along the front through
the night although there remains some capping concerns across
southern Kansas. More widespread MVFR cigs are anticipated in the
wake of the front which will spread across the region late
tonight and into the day on Wed with IFR cigs also developing.
Showers will remain possible through the day on Wed, especially
across central KS as the mid/upper trough moves slowly across the
are with northwest winds of 25 to 25 knots anticipated across much
of central and south central KS.

&&

.FIRE WEATHER...
Issued at 302 PM CDT Tue Apr 6 2021

Windy conditions are expected for this evening ahead of a
strong cold front expected to sweep across the area tonight with
gusts of 35-45 mph likely. Humidity levels will increase, but the
strength of the wind will elevate fire concerns some, especially
with any lingering fires from the past few days. Expect scattered
showers and storms tonight, and again on Wednesday afternoon.

Expect a wind shift to the west and northwest early on Wednesday,
with a blustery day expected, with wind gusts to 30-35 mph, but
chances of showers on Wednesday will keep the grassland fire danger
in the high category.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    47  51  43  72 /  70  60  40   0
Hutchinson      45  48  41  70 /  70  80  40   0
Newton          46  49  42  69 /  60  70  50   0
ElDorado        49  53  43  70 /  60  50  50   0
Winfield-KWLD   50  55  43  72 /  50  30  30   0
Russell         41  48  38  71 /  60  80  20   0
Great Bend      42  50  39  71 /  60  70  10   0
Salina          46  48  41  69 /  70  80  50  10
McPherson       45  48  41  69 /  70  80  40   0
Coffeyville     57  63  44  70 /  60  60  40   0
Chanute         57  61  45  68 /  70  50  40  10
Iola            57  62  44  66 /  70  60  50  10
Parsons-KPPF    57  61  45  69 /  70  50  40   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM CDT this evening for KSZ032-033-047>053-
067>071-082-083-091>096-098>100.

&&

SHORT TERM...Ketcham
LONG TERM...Ketcham
AVIATION...MWM
FIRE WEATHER...Ketcham
Hazardous weather outlook, Apr 6, 2:27 PM CST, 3 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
327 PM CDT Tue Apr 6 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-072030-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
327 PM CDT Tue Apr 6 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Isolated to scattered thunderstorms, some of which could be severe,
are possible late this afternoon through tonight, especially for
areas west of Salina to Wichita line.  Wind gusts up to 65 mph and
hail up to half dollar size will be possible with the strongest
storms.

Prior to any thunderstorm development, strong south winds will gust
to 45 mph through early this evening. Please see the Wind Advisory
for additional details. These strong winds will also elevate the
Grassland Fire Danger Index into the Very High category for much of
the area this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Strong northwest winds may reach 35 to 40 mph on Wednesday,
especially across central Kansas.

Showers and a few embedded thunderstorms are possible on Wednesday
afternoon. Pea size hail is the main concern if a thunderstorm can
develop.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late this afternoon or tonight,
especially for areas west of Interstate 135. As always, any reports
of damaging winds or large hail are appreciated.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

RM/Ketcham

In the hours before

Special weather statement, Apr 6, 5:45 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Wichita KS
645 PM CDT Tue Apr 6 2021

KSZ032-047-070030-
Russell KS-Barton KS-
645 PM CDT Tue Apr 6 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Russell County in central Kansas...
  Barton County in central Kansas...

* Until 730 PM CDT.

* At 641 PM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Ash Valley...moving northeast
  at 35 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Great Bend, Russell, Hoisington, Gorham, Pawnee Rock, Albert,
  Olmitz, Milberger, Bunker Hill, Galatia, Susank, Great Bend
  Airport, Russell Airport, Cheyenne Bottoms and Odin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issued by the National Weather
Service.  Winds ahead of this complex of thunderstorms are likely to
be gusty and could approach 50 mph before any rain or lightning
occurs.

Be prepared for severe thunderstorms in the next hour.  Dime to
quarter sized hail has been reported in Rush and Pawnee Counties.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Kansas.

LAT...LON 3889 9904 3890 9871 3877 9849 3865 9848
      3826 9882 3826 9903
TIME...MOT...LOC 2342Z 218DEG 30KT 3838 9916

METZGER

The radar

The Dodge City radar (KDDC), 157 km away, was scanning. The volume nearest the first event began at 00:20 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Russell

When
April 6, 6:18 PM CST
Where
Russell County, 5.11 mi ENE of Gorham
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.920, -98.940

The hail occurred along Canyon Road and ranged in size from nickel to quarter size.

Thunderstorm Wind, Lincoln

When
April 6, 7:33 PM CST
Where
Lincoln County, 0.87 mi SE of Sylvan Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
39.010, -98.370

The Fire department reported the gust.

Hail, Barton

When
April 6, 7:34 PM CST
Where
Barton County, 1.48 mi NNW of Pawnee Rock
Measured
1.25 in hail
Reported by
Public
Coordinates
38.290, -98.990

The hail was slightly larger than quarters.

Hail, Barton

When
April 6, 7:36 PM CST
Where
Barton County, 2.34 mi NNW of Pawnee Rock
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.300, -99.000

The hail was nickel to quarter size.

Hail, Barton

When
April 6, 8:22 PM CST
Where
Barton County, 1.29 mi ESE of Great Bend
Measured
0.75 in hail
Reported by
Public
Coordinates
38.360, -98.750

Hail, Barton

When
April 6, 8:30 PM CST
Where
Barton County, 0.88 mi NW of Great Bend
Measured
0.75 in hail
Reported by
Public
Coordinates
38.380, -98.780

Hail, Barton

When
April 6, 8:45 PM CST
Where
Barton County, 5.55 mi S of Great Bend
Measured
1.5 in hail
Reported by
Public
Coordinates
38.290, -98.760

Hail, Barton

When
April 6, 8:49 PM CST
Where
Barton County, 3.53 mi ESE of Great Bend
Measured
1 in hail
Reported by
Public
Coordinates
38.350, -98.710

Hail, Barton

When
April 6, 9:03 PM CST
Where
Barton County, 1.29 mi WSW of Great Bend
Measured
1 in hail
Reported by
Public
Coordinates
38.360, -98.790

Hail, Barton

When
April 6, 9:15 PM CST
Where
Barton County, 2.27 mi WNW of Great Bend
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
38.380, -98.810

Hail, Barton

When
April 6, 9:39 PM CST
Where
Barton County, 0.69 mi N of Ellinwood
Measured
1 in hail
Reported by
COOP Observer
Coordinates
38.360, -98.580

Most of the hail was pea to dime size, but some hail stones were as large as quarters.

Hail, Rice

When
April 6, 10:33 PM CST
Where
Rice County, 0.54 mi W of Lyons
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.350, -98.210

The hail occurred at the dispatch center.

Hail, McPherson

When
April 6, 11:19 PM CST
Where
McPherson County, Marquette
Measured
1 in hail
Reported by
Social Media
Coordinates
38.550, -97.830

The hail was pea to quarter size. The report was relayed via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949683, 949685, 949686, 949689, 949690, 949691, 949692, 949693, 949694, 949695, 949696, 949702, 949703.